Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Burlington, VT

June 11, 2005Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Jun 11, 2005, 7:27 PM EDT for Franklin County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 7:27 PM EDT (23:27 UTC)
Expired
Jun 11, 2005, 10:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Franklin County, NY

The radar

The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 112328
FFWBTV
NYC033-120230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
727 PM EDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...

* UNTIL 1030 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES WEST OF LOON LAKE...OR
  ABOUT 17 MILES NORTH OF SARANAC LAKE. THE STORM PRODUCING FLASH
  FLOODING WAS NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  LOON LAKE BY 825 PM EDT

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.

LAT...LON 4424 7450 4447 7399 4464 7402 4455 7454

$$

TABER
2 follow-up statements
000 
WGUS71 KBTV 120016
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT SAT JUN 11 2005

NYC033-120230-
FRANKLIN NY-
815 PM EDT SAT JUN 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM EDT FOR FRANKLIN 
COUNTY...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF LOON LAKE...OR ABOUT 17 MILES SOUTHEAST
OF MALONE...MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  6 MILES NORTHWEST OF LOON LAKE AND 8 MILES EAST OF DUANE CENTER BY
  815 PM EDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4424 7450 4447 7399 4481 7402 4468 7456

$$

TABER
000 
WGUS71 KBTV 120137
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
936 PM EDT SAT JUN 11 2005

NYC033-120146-
FRANKLIN NY-
936 PM EDT SAT JUN 11 2005

...THE FLASH FLOOD WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED
EAST OF FRANKLIN COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4424 7450 4447 7399 4481 7402 4468 7456

$$

TABER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:03 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 2:03 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
203 PM EDT SAT JUN 11 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MUCH THE SAME CONTINUES WX WISE ACROSS THE AREA DURING MOST OF THE
SHORT TERM. FCST AREA CONTINUES TO RESIDE ALONG NW EDGE OF
SUBTROPICAL SFC RIDGE IN CONVERGENT MOISTURE PLUME...WITH MID LVL
RIDGE AXIS NEARLY OVERHEAD. WARM AND HUMID AIRMASS TO THUS PERSIST
ACROSS AREA INTO THE MIDDLE OF NEXT WEEK...WITH DAILY CHCS OF
SHOWERS AND THUNDERSTORMS. LACK OF STRONG FORCING MECHANISMS ARGUES
THAT CONVECTIVE INITIATION WILL OCCUR ALONG OLD OUTFLOW BOUNDARIES
AND HIGHER TRRN WHERE VALLEY/SLOPE WINDS OCCUR. HARD TO PINPOINT
EXACT LOCN OF ANY CONVECTION...BUT LIGHT BNDRY LYR WIND REGIME AND
COPIOUS...DEEP MOISTURE PROFILES SUGGEST CONTINUED THREAT OF ISOLD
TO SCT HVY RAINFALL BENEATH STRONGER CELLS ON ANY GIVEN DAY...MAINLY
DURING AFTERNOON/EARLY EVENING HOURS. PAST FEW OP RUNS OF GFS NOW
SUGGESTING REMNANT VORTICITY/MOISTURE ASSOC WITH TS ARLENE TO
AFFECT AREA LATER TUE NT INTO WED. THUS WITH MORE DYNAMIC FORCING...
MORE CLOUDS...SLIGHTLY COOLER TEMPS...AND A BETTER CHC OF PRECIP
WILL BE OFFERED DURING THIS TIME FRAME.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
GFS...ENSEMBLES...AND ECMWF IN FAIR AGREEMENT THROUGH THIS EXTENDED
PERIOD IN SETTING UP A COLD CORE UPPER LOW OVER THE NORTHEAST
...ALTHOUGH ECMWF NOT AS VIGOROUS IN INTENSITY AND TENDENCY TO CLOSE
OFF THE UPPER LOW. COOLDOWN AT THE SURFACE STARTS ON WEDNESDAY...
WHEN THE BACKDOOR FRONT MAKES ITS PUSH THROUGH THE REGION. COOLER
MARITIME AIR WILL MAKE FOR A NOTICEABLE CHANGE IN TEMP/HUMIDITY.
WENT WITH HPC GRIDS FOR TEMPS THRU THE EXTENDED WITHOUT ADJUSTMENT.
HIGHS IN 60S, LOWS IN 40S AND 50S WERE COOL ENOUGH. FROM THURSDAY ON
THE UPPER LOW MOVES INTO THE AREA...WITH COOL TEMPS CONTINUING.
SURFACE FRONT WILL REMAIN WELL SOUTH AND WEST OF AREA. MY THINKING
WAS TO KEY POPS ON PROXIMITY TO FRONT...HIGHER IN THE ADIRONDACKS...
TAPERING OFF TO THE NORTHEAST. GFS80 SHOWS VORT MAXES ROTATING
AROUND THE CLOSED LOW FRI/SAT...BUT TIMING IMPOSSIBLE TO RESOLVE
THIS FAR OUT. WENT WITH SLGT CHC POPS FRI/SAT...AND WILL HAVE TO
REFINE AS TIME GOES ON. LOTS OF CLOUDS WITH HIGH LOW LEVEL RH...AND
COLD POOL ALOFT PROVIDING INSTABILITY.
&&

.AVIATION...
TODAY SHAPING UP MUCH LIKE PAST FEW DAYS....WITH MOIST AIRMASS
REMAINING OVER THE REGION. THUNDERSTORMS HAVE STARTED TO DEVELOP
ACROSS THE MOUNTAIN REGIONS...AND EXPECT THESE TO CONTINUE THROUGH
03Z. HAZE CONTINUES TO BE THE MAIN OBSTRUCTION TO VISIBILITY.
MVFR/VFR VISIBILITIES EXPECTED THROUGH 03Z...WITH FOG DEVELOPING
AFTER 03Z. MSS/BTV WILL HAVE OCCASIONAL IFR VISBILITIES THROUGH
12Z. THE MOUNTAIN SITES WILL HAVE IFR CONDITIONS FROM 03Z TIL
07Z...THEN LOWERING TO LIFR 07Z THROUGH 14Z. CEILINGS SHOULD REMAIN
IN VFR/MVFR RANGE...EXCEPT WITH FOG THAT DEVELOPS AT SLK AND MPV.
ONCE FOG LIFTS...BY 14Z ALL SITES...5-6SM VISIBILITES IN HAZE AND
VFR CEILINGS EXPECTED.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JMG
LONG TERM...GH
AVIATION...MB
Hazardous weather outlook, Jun 11, 5:52 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT SAT JUN 11 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-120951-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
552 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND CONTINUE INTO EARLY TONIGHT. ANY THUNDERSTORMS WILL BE
SLOW MOVING...AND CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. THE POTENTIAL FOR FLASH FLOODING WILL NEED TO BE
MONITORED. THERE IS ALSO A SLIGHT CHANCE THAT THE THUNDERSTORMS MAY
CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE INTO TUESDAY. MORE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR FLOODING AND REPORT
RAINFALL AMOUNTS...ALONG WITH ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.